Rhode Island, 2021

Heavy Snow in Rhode Island, February 7, 2021

February 7, 2021 · NWS BOX · 7 events in 7 counties and zones

A storm system underwent rapid intensification near the Benchmark of 40N/70W as it tracked quickly northeastward. A particularly heavy snow band formed from northeast Connecticut to the Metro-West Boston area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A storm system underwent rapid intensification near the Benchmark of 40N/70W as it tracked quickly northeastward. A particularly heavy snow band formed from northeast Connecticut to the Metro-West Boston area. During the afternoon, 3 to 4 inch per hour snowfall rates occurred in this band. It was a quick-hitting storm, starting around noon and ending in the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 7, 5:52 AM EST, 5 hours 8 minutes earlier.

Area forecast discussion, Feb 7, 5:52 AM EST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
552 AM EST Sun Feb 7 2021

.SYNOPSIS...

A quick hitting winter storm will bring accumulating snow to
much of Southern New England today with the highest amounts
across Rhode Island and Southeast Massachusetts. The snow will
start as a brief period of rain across eastern New England
before changing to all snow during the afternoon. Drier weather
returns on Monday. Additional snow and rain storms are possible
around on Tuesday and Thursday/Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

Highlights...

* Accumulating snow today with the highest amounts in RI/SE MA

* Isolated power outages possible across RI/SE MA if higher snow
  amounts are realized

Details...

The main focus remains a quick hitting snow event today. The
two biggest uncertainties remain the northwest extent of heavier
snow and how much of the initial precipitation is wasted from
rain/melting across eastern MA and RI. We will break things down
more below.

The guidance has come into somewhat better agreement this
morning in keeping the heavier QPF near and especially southeast
of the I-95 corridor. The exception to this continues to be the
NAM model which remains heavier and further northwest than the
other guidance. While we do not want to completely dismiss it,
hard to give it a lot of weight given most of the other data.

1) Timing/Ptype...

Surface low pressure off the North Carolina coast will lift
northeast and track just southeast of the Benchmark today. As a
result, the forcing for ascent will increase and precipitation
will overspread most of the region from southwest to northeast
from 9 am to noon. Ptype should be mainly snow at the onset
across most of the interior. However, across eastern MA/RI
enough boundary layer warmth with initial temps between 35 and
40 will likely allow for a period of rain at the onset. However,
unlike the storm system last week surface winds will shift to
the NNE with a further offshore track. This should allow a
rather quick transition to wet snow in most locations. The
exception might be the outer-Cape/Islands and especially
Nantucket where boundary layer warmth may result in this being a
struggle for a longer period of time. However, most of these
locations should eventually flip to all snow by mid to late
afternoon. The accumulating snow will come to an end by late
afternoon across western MA and CT and by early evening across
eastern New England.

2) Snow Accumulations/Headlines...

The snow accumulations still remain quite difficult for a near
term forecast given a few variables in play that we will
discuss. The first issue is the initial warm boundary layer
across eastern MA/RI will waste a bit of the QPF on the front
end even if Ptype is in the form of snow. Also, there continues
to be uncertainty in the northwest extent of the heavier QPF.

Despite the differences in the model QPF, the bulk of the
guidance has the strong lift in the snowgrowth region across
RI/SE MA. There is also a -EPV signature in this region. This is
where we see the potential for a period of 1-2 inch per hour
snowfall rates for a time this afternoon. Further northwest,
there is some lift and hints at localized banding. However,
those areas will be further removed from the best synoptic scale
forcing and any banding in that region will probably not be
quite as intense and shorter-lived.

Taking all this into consideration, our best estimate of snow
accumulations follows. We are thinking 2 to 5 inches across
Western MA, to between 3 and 6 inches across northeast CT into
central and northeast MA. While these numbers will be too low if
the NAM verifies, there just was not enough support to continue
winter storm warnings in these locations. The highest snowfall
amounts continue to be across RI/SE MA given the period of
strong omega indicated in the snowgrowth region. We continued
winter storm warnings where a general 4 to 8 inches of wet snow
is expected. There is a low risk for 10 inch amounts, but given
warm boundary layer at the onset did not go that high with the
deterministic forecast. We will need to watch for isolated
power outages if higher amounts are realized given this will be
a wet snow.

Lastly, the Cape and Islands remain tricky given the warm
boundary layer at the onset. That being said given winds turning
to the north and strong forcing we continued the winter storm
warning for Cape Cod with the higher amounts across the upper
Cape. Across the Islands, we continued winter weather advisories
but its not out of the question that MVY/BID could flirt with
warning criteria.

3) Wind Headlines...

Given the storm is passing near the Benchmark and there is not a
strong high pressure system to our north, windy weather will be
confined to the Cape and Islands. For the Cape, only expect
30-40 mph wind gusts so no headlines although we will need to
watch for isolated power outages if higher amounts of wet snow
accumulate. We only opted to issue a Wind Advisory for
Nantucket where a period of 40-50 mph wind gusts are
anticipated late today into this evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...

Tonight...

Lingering snow across eastern MA/RI should come to an end by
early-mid evening. Otherwise, dry but cold weather is on tap for
the remainder of tonight. Intensifying low pressure lifting
into the Maritimes will result in cold advection. Low temps by
daybreak will drop into the teens to near 20 and may be bit
gusty across the high terrain and the coast.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...

Highlights

* Dry and quiet weather expected on Monday.

* Active progressive pattern for the rest of the week. Accumulating
  snow anticipated across inland portions of the region and rain or
  a mix of rain/snow along the South Coast.

* Dry weather returns on Wednesday.

* Unsettled Thursday into Friday as a coastal storm slides through.
  Still may have unsettled weather into Saturday.

Monday...

Mid level ridge axis builds over southern New England on Monday and
into northern New England/eastern Quebec at night. High pressure
builds over southern New England.

The ridge axis flattens out a bit as a shortwave trough slides from
the OH Valley/central Great Lakes through New England. This will
bring in some mid to high clouds. Given flow will be out of the
northwest at 925 and 850 hPa am anticipating some downsloping. Went
with the 75th percentile of guidance for highs. Despite the
downsloping will be a bit chilly with -10 to -15 degree Celsius 925
hPa air over the region. Highs will generally be in the 20s, but
there will be some low 30 degree readings along the coastal plain.

May be a bit breezy for the first half of the day until the high
relaxes the pressure gradient as it builds in during the afternoon.

Tuesday...

Next shot for accumulating snowfall across southern New England.
Should be located within the poleward exit region of a jet moving
from the Mid/Upper Mississippi River Valley into the Mid
Atlantic/eastern Great Lakes. A shortwave lifts in from the Great
Lakes region into Quebec/northern New England. Should see a broad
low develop over the region and really deepen as it moves into the
Gulf of Maine late.

Still have some spread in the track of the surface low, which will
have implications on how far north the rain/snow mix will be. As of
right now this looks most likely across the South Coast, while the
rest of the region sees mainly snow. In addition how quickly this
low deepens will impact how much snowfall we receive. If it spins up
quicker than we will be able to squeeze out a bit more snowfall
versus a slower spin up. Have leaned toward the WPC guidance, which
is closer to the EPS/GEFS. This depicts a weaker wave and less
snowfall than previously anticipated. Matches up well with the
decrease in the 24 hr snowfall amounts AOA 3" per EPS probabilities -
right now it shows roughly a 10 to 40 percent chance with the
highest chances along the MA/NH border. The previous run ranged from
roughly 20 percent 60 percent. Right now totals are between 1-3
inches generally across the interior and a dusting to an inch for
the south coast. Not completely out of the question there are some
4" amounts across the eastern slopes of the Berkshires. Could see a
few places needing an Advisory, but will need to see if the downward
trend continues.

High temperatures range from the mid to upper 20s across the higher
terrain of the interior to the near 40 degrees for Cape Cod and the
Islands.

Wednesday...

Mid level ridge axis builds in from the OH Valley and Mid Atlantic
on Wednesday. A weak surface high builds in.

Thermal profiles in pretty good agreement with north northwesterly
flow at 850 hPa and 925 hPa. Will see -8 to -15 degree Celsius cold
air advecting in. High temperatures in the 20s across the higher
terrain and the 30s elsewhere.

Thursday through Saturday...

Unsettled pattern continues a the jet strengthens over the eastern
Great Lakes and New England on Thursday into Friday. Looks like we
are in the poleward exit region for much of Thursday. As the jet
lifts northeastward into Friday we will be in the equatorward
entrance region. A weak shortwave ripples across the OH/TN Valley
into the Mid Atlantic and through New England on Thursday. A deeper
trough/shortwave lifts in from the Mississippi River Valley for
Friday. A coastal storm may develop during this window, but there is
a good amount of spread between deterministic and ensemble guidance
in the exact track, timing and intensity of the low. Given the
uncertainty this far out have stuck with the NBM, but it is much to
early to get into the specific details. Does appear there could be
more accumulating snow - stay tuned for future forecast updates.

Unsettled weather continues into Saturday, but still uncertain on
how things will evolve as the system on Thursday/Friday will impact
things on Saturday. Have kept NBM through this period as well. High
temperatures for Thursday-Saturday range from the 20s across the
interior to the 30s for the coastal plain. However, there may be
some 40 degree readings for Cape Cod and the Island on Friday.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent

Today...High Confidence on trends, moderate on timing.

VFR through about 13z or 14z. Snow will overspread most of the
region between 14z and 17z. This will result in IFR-LIFR
conditions developing and continuing through the afternoon. The
snow will likely start as a brief period of rain across eastern
MA/RI, but this probably will not last more than an hour or two
before flipping to snow. The process may be bit slower across
the outer-Cape and Islands, but do expect it to occur in these
locations as well. Otherwise, snow will continue through the
afternoon falling heavy at times across RI & SE MA. E winds at 5
to 15 knots this morning shift to the NNE this afternoon. These
winds will gust between 25 and 35 knots by late afternoon
across the Cape/Islands and up to 40 knots across Nantucket.

Tonight...High confidence on trends, moderate on timing.

The bulk of the snow will exit eastern New England by 01z or
02z. MVFR-IFR ceilings will linger a bit longer, but most
locations should improve to VFR from west to east by or shortly
after midnight. N wind gusts of 25 to 35 knots across the Cape
and Islands will shift to the NW and diminish a bit, but still
remain gusty overnight,

KBOS TAF...High confidence on trends, moderate on timing.

KBDL TAF...High confidence on trends, moderate on timing.

Outlook /Monday through Thursday/...

Monday: VFR. Breezy.

Monday Night: VFR.

Tuesday: Mainly IFR, with local MVFR possible. Breezy. SN
likely.

Tuesday Night: Mainly VFR, with areas IFR possible. Breezy. SN
likely.

Wednesday: VFR. Breezy.

&&

.MARINE...
Today and Tonight...High confidence.

Low pressure tracking just southeast of the Benchmark will
result in winds shifting from the E to more northerly by mid
to late afternoon. Despite lack of high pressure to our north,
enough of a pressure gradient should result in a period of N
wind gusts of 30 to 40 knots late today into this evening. Gale
headlines continue for all open waters into this evening. Seas
will be quite rough on all waters.

Late tonight, strong cold advection behind the departing system
will result in NW wind gusts of 25 to 35 knots. We will likely
need to extend marginal gale headlines or go with strong small
craft headlines. Given it is marginal will defer this to the
next shift.

Outlook /Monday through Thursday/...

Monday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Local rough seas.

Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain, chance of snow. Areas of visibility 1 to 3 nm.

Tuesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas. Rain likely, chance of
snow. Visibility 1 to 3 nm.

Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Areas of seas approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 1 AM EST Monday for CTZ002>004.
MA...Winter Weather Advisory until 1 AM EST Monday for MAZ002>016-
     023-024-026.
     Winter Storm Warning until 1 AM EST Monday for MAZ017>022.
     Wind Advisory from 2 PM this afternoon to 10 PM EST this
     evening for MAZ024.
RI...Winter Weather Advisory until 1 AM EST Monday for RIZ008.
     Winter Storm Warning until 1 AM EST Monday for RIZ001>007.
MARINE...Gale Warning from 2 PM this afternoon to 3 AM EST Monday for
     ANZ231>235-237-250-251-254>256.
     Small Craft Advisory from 2 PM this afternoon to 3 AM EST
     Monday for ANZ230-236.

&&

SYNOPSIS...Frank/BL
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...BL
AVIATION...Frank/BL
MARINE...Frank/BL
Hazardous weather outlook, Feb 7, 4:21 AM EST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
421 AM EST Sun Feb 7 2021

MAZ017>022-RIZ002>007-080930-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
421 AM EST Sun Feb 7 2021

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST MONDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ023-RIZ008-080930-
Dukes MA-Block Island RI-
421 AM EST Sun Feb 7 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ024-080930-
Nantucket MA-
421 AM EST Sun Feb 7 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EST
THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231>235-237-250-251-254>256-080930-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
421 AM EST Sun Feb 7 2021

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 3 AM EST
MONDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-080930-
Boston Harbor-Narragansett Bay-
421 AM EST Sun Feb 7 2021

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ002>016-026-080930-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Middlesex MA-
421 AM EST Sun Feb 7 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts
and western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RIZ001-080930-
Northwest Providence RI-
421 AM EST Sun Feb 7 2021

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST MONDAY...

This Hazardous Weather Outlook is for northern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Northwest Providence

When
February 7, 11:00 AM EST to 9:00 PM EST
Where
Northwest Providence forecast zone
Reported by
Amateur Radio
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Heavy snow ranged from 6 to 11 inches in northwest Providence County. The highest amount was 11.0 inches in Burrillville.

Heavy Snow, Southeast Providence

When
February 7, 11:00 AM EST to 9:00 PM EST
Where
Southeast Providence forecast zone
Reported by
Trained Spotter
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Heavy snowfall in southeast Providence County ranged from 5 inches in Providence to 8 inches in North Providence.

Heavy Snow, Western Kent

When
February 7, 11:00 AM EST to 9:00 PM EST
Where
Western Kent forecast zone
Reported by
Amateur Radio
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Heavy snow in western Kent County ranged from 7.2 inches in West Warwick to 10.0 inches in West Greenwich.

Heavy Snow, Eastern Kent

When
February 7, 11:00 AM EST to 9:00 PM EST
Where
Eastern Kent forecast zone
Reported by
Amateur Radio
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Approximately 7 inches of snow fell across eastern Kent County. An amateur radio observer in West Warwick recorded 7.2 inches. At T. F. Green Airport in Warwick, 7.0 inches of snow was measured.

Heavy Snow, Bristol

When
February 7, 11:00 AM EST to 9:00 PM EST
Where
Bristol forecast zone
Reported by
Amateur Radio
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

In Bristol, 5.5 inches of snow was measured by an amateur radio observer.

Heavy Snow, Washington

When
February 7, 11:00 AM EST to 8:00 PM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

In Washington County, heavy snowfall averaged 5 to 8 inches. It ranged from as low as 4.8 inches in West Kingston to as high as 8.1 inches in North Kingstown.

Heavy Snow, Newport

When
February 7, 11:00 AM EST to 8:00 PM EST
Where
Newport forecast zone
Reported by
Trained Spotter
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

Snowfall ranged from 4 to 7 inches in Newport County. The highest totals were 7.0 inches in Middletown and 6.0 inches in Little Compton.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2021Every state in 2021This day in weather historyWarnings in Rhode Island, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936929, 936930, 936931, 936932, 936933, 936934, 936935.